Sonoma State University and SRJC ramp up opioid overdose prevention campaign
Jason Dorfer, 45, struggles a bit when describing what it feels like to save someone’s life, but the two words that come to mind are “emotional” and “genuine.”
It was around the start of the pandemic, and Dorfer, a student at Santa Rosa Junior College who is recovering from addiction, was at a gathering at a local park with others in recovery. Suddenly, a newcomer became unresponsive.
Dorfer, who is president of SRJC’s Second Chance Club for formerly incarcerated students, rushed to his car to retrieve a Narcan nasal sprayer, which he had received only a week earlier from the school’s health services staff.
It took two doses to revive the stranger, whom he’s not seen since.
“It's a...it's an emotional thing because nobody wants to be put in a situation where they have to save somebody’s life,” Dorfer said last week. "But when it happens, it's like the feeling is genuine and it’s, it's very emotional.“
Amid the ongoing opioid crisis — where synthetic drugs like fentanyl are playing an outsized role — Dorfer said more students should learn how to use potentially life-saving drugs such as Narcan, the most well-known brand name for naloxone hydrocloride.
That’s exactly the goal of a new state law that requires California state universities and community colleges to make naloxone and overdose prevention information more readily available to students. The new law, which look effect Jan. 1, also requires community colleges to provide information about the availability of naloxone during student orientation.
At SRJC, naloxone nasal spray has been available through the Health Services Center since 2019, but many students are unaware of its availability and proper use, said Rebecca Norwick, director of the school’s Student Health Services.
“The bill will make a difference because I do not believe a large percentage of the students know that we have the Narcan for distribution,” said Norwick, who is a nurse practitioner.
Norwick said the campus is planning a greater push for both outreach and distribution of the medication, such as placement in first aid kits in various campus departments and buildings, as well as in the nearly completed 258-unit, five-story student housing building on the southeast corner of Elliott Avenue and Armory Drive.
She said staff are working out the logistics of widespread placement of the drug; unlike band aids and sterile gauze, Narcan expiration dates would require periodic restocking by health services staff.
“We're opening student housing in the fall, so that is definitely a location that we're going to be doing naloxone outreach to recommend that students have it in their first aid kit, because people will be there 24 hours a day,” Norwick said.
A national and local crisis
Nationally, 67 percent of the 107,375 people who died of overdoses and drug poisonings during a 12-month period ending January 2022 involved synthetic opioids like fentanyl, according to the Centers for Disease Control and Prevention.
Drug enforcement experts have said that poor quality control of counterfeit opioids and other drugs laced with fentanyl are responsible for a large share of these deaths and emergency visits.
According to data from the Sonoma County’s District Attorney’s Office, there were 109 fentanyl deaths in the county in 2021. The local coroner’s office reports that in the first 11 months of 2022 there were 74 drug deaths caused by accidental overdoses, most involving fentanyl intoxication.
Even those using opioids as prescribed run the risk of addiction. As many as a quarter of all residents taking opioids prescribed to them for an extended period of time will end up struggling with dependency issues.
How it works
Norwick explains that ingesting too much of an opioid, such as morphine, or something laced with fentanyl, can completely suppress a person’s respiratory system. Their breathing either slows way down or stops altogether, often resulting in cardiac arrest.
She stressed that Narcan is not a substitute for emergency medical treatment and people should contact a first responder immediately.
Norwick said that when a person is found unconscious and is suspected of having a drug overdose, “you put the person on their back and then you squirt (the naloxone) into their nose and then you turn them on their side. so if they vomit they don't inhale the vomit.”
She said naloxone “works really well and very quickly. It is quite dramatic. So the person can wake up immediately if the cause was an opioid overdose.”
Naloxone won’t work if the overdose happens because the person took too much Valium or some other sedative, she said.